Hail, Sedgwick
- When
- November 10, 9:37 PM CST
- Where
- Sedgwick County, 0.55 mi E of Mt Hope
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -97.660
Thunderstorms developed along a surface warm front the evening of November 10th. A strong low-level jet surged moisture northward into Southern Kansas and upper-level support was strong enough for a few strong storms to develop.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Thunderstorms developed along a surface warm front the evening of November 10th. A strong low-level jet surged moisture northward into Southern Kansas and upper-level support was strong enough for a few strong storms to develop. Only small hail was reported but a few of the larger hail stones reported were up to the size of nickel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 10, 5:28 PM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 528 PM CST MON NOV 10 2008 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WIDESPREAD LIGHT RAIN AND DRIZZLE WILL CONTINUE ACROSS THE AREA TONIGHT...WITH PREVAILING IFR CIGS/VSBYS DEVELOPING AS WELL IN MOST AREAS. STEEPENING LAPSE RATES WITH MID LEVEL COLD ADVECTION LATER THIS EVENING WILL RESULT IN SCATTERED THUNDERSTORMS...MAINLY ACROSS CENTRAL KANSAS. SOME SMALL HAIL IS POSSIBLE WITH THIS ACTIVITY. LOW PRESSURE WILL TRACK NORTHEAST ACROSS THE AREA ON TUESDAY MORNING...WITH A WIND SHIFT TO THE NORTHWEST BEHIND THE LOW AND ASSOCIATED COLD FRONT FOR LATTER PORTION OF THE PERIOD. SOME IMPROVEMENT IN CIGS EXPECTED...THOUGH ONLY INTO THE MVFR CATEGORY. KED && .PREV DISCUSSION... /ISSUED 308 PM CST MON NOV 10 2008/ DISCUSSION... MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES THIS EVENING THEN TEMPERATURES TOMORROW THEN AGAIN THIS WEEKEND. TONIGHT - TUESDAY: SURFACE LOW PRESSURE CENTERED OVER EXTREME SOUTHWEST KANSAS WITH COLD FRONT EXTENDING SOUTHWARD. GOOD ISENTROPIC LIFT AHEAD OF THE LOW RESULTING IN WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS FROM CENTRAL TEXAS INTO THE CENTRAL PLAINS. STRONG LIFT AND MOISTURE STAYS IN PLACE ACROSS THE FORECAST AREA OVERNIGHT. IN SOUTHERN KANSAS SOME WEAK MID-LEVEL INSTABILITY IS PRESENT THIS EVENING SO WILL MAINTAIN THE MENTION OF THUNDERSTORMS THERE. AFTER MIDNIGHT THE INSTABILITY WORKS TO THE SOUTHEAST BUT KEPT A MENTION OF ISOLATED THUNDERSTORMS IN OUR SOUTHEAST SECTIONS. THE SURFACE LOW SHOULD BE OVER THE CENTRAL PART OF THE STATE BY TUESDAY MORNING. WILL LOSE THE LIFT FROM SOUTHWEST TO NORTHEAST AS HIGH PRESSURE WORKS IN BEHIND THE LOW. QUITE A GRADIENT IN HIGH TEMPERATURES ON TUESDAY WITH HIGHS ONLY IN THE LOWER 40S NORTHWEST TO THE MID 50S SOUTHEAST. TUESDAY NIGHT - WEDNESDAY: SURFACE LOW PRESSURE SYSTEM SHOULD BE CENTERED ALONG THE KANSAS/MISSOURI BORDER BY SUNSET TUESDAY WITH THE ACCOMPANYING COLD FRONT EXTENDING SOUTHWARD INTO EASTERN OKLAHOMA. A FEW LINGERING AREAS OF LIGHT RAIN MAY BE EXPECTED IN THE EXTREME NORTHEASTERN PORTION OF OUR FORECAST AREA TUESDAY EVENING THEN THE PRECIPITATION SHOULD MOVE OUT OF THE AREA AS SURFACE HIGH PRESSURE WORKS ITS WAY IN. CLOUDS WILL BE SLOW TO BREAK DUE TO THE CYCLONIC LIFT ASSOCIATED WITH THE UPPER TROF SLOWLY MOVING OUT OF THE PLAINS AND TO THE NORTHEAST. OVERNIGHT LOWS WILL BE WARMER WEDNESDAY NIGHT AS WINDS ARE BACK TO THE SOUTH IN RESPONSE OF THE NEXT STORM SYSTEM MOVING INTO THE NORTH CENTRAL U.S. THURSDAY - MONDAY: MODELS IN FAIRLY GOOD AGREEMENT WITH HAVING AN UPPER LEVEL STORM SYSTEM MOVE FROM SOUTH CENTRAL CANADA ON THURSDAY TO THE EAST COAST BY MONDAY. FOR NOW AM LEAVING THE FORECAST DRY. HOWEVER...AM CONCERNED THAT THE SURFACE BOUNDARY ASSOCIATED WITH THIS SYSTEM COULD PRODUCE A FEW SHOWERS IN OUR AREA THURSDAY NIGHT AND INTO FRIDAY. MOISTURE WILL BE LIMITED SO WILL KEEP THE FORECAST AS IS, I.E. DRY. WILL NEED TO MONITOR THOUGH. AS THE STORM SYSTEM MOVES INTO THE EASTERN U.S. COOL TEMPERATURES ARE SLATED TO MOVE INTO THE PLAINS. SATURDAY SHOULD ONLY SEE HIGHS IN THE MID 40S. SUNDAY ANOTHER SHOT OF ENERGY IS PROGGED TO MOVE THROUGH THE NORTHERN PLAINS. SURFACE BOUNDARY WITH THIS SYSTEM SHOULD SWING THE SURFACE WINDS AROUND TO THE SOUTH WHICH WILL WARM US UP A FEW DEGREES...ESPECIALLY IN OUR WESTERN COUNTIES WHERE THE SOUTHERLY FLOW WILL BE STRONGER. MONDAY WILL BE DRY WITH SEASONAL TEMPERATURES. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS MOST TAF LOCATIONS FOR A GOOD PORTION OF THE DAYLIGHT HOURS TODAY. MVFR CEILINGS WILL BE THE NORM UNTIL AROUND 00Z/TUE...THEN IFR CIGS AND VISIBILITIES ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING AS THE RAIN TAPERS OFF TO MAINLY DRIZZLE AS DRY SLOT MOVES OVER THE TOP OF THE SATURATED LOW LAYERS. IFR OR EVEN SOME LIFR CONDITIONS WILL BE POSSIBLE DURING THE LATE NIGHT HOURS DURING SOME OF THE HEAVIER POCKETS OF DRIZZLE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 43 51 36 55 / 80 30 10 10 HUTCHINSON 40 50 34 55 / 80 40 10 10 NEWTON 42 50 35 54 / 90 40 10 10 ELDORADO 44 51 36 53 / 90 40 10 10 WINFIELD-KWLD 45 51 37 55 / 80 20 10 10 RUSSELL 36 44 31 55 / 90 40 10 10 GREAT BEND 38 44 31 56 / 90 40 10 10 SALINA 39 49 34 53 / 90 50 10 10 MCPHERSON 40 49 34 54 / 90 40 10 10 COFFEYVILLE 47 55 39 54 / 90 30 10 10 CHANUTE 46 54 38 52 / 90 40 10 10 IOLA 45 53 38 52 / 90 50 20 10 PARSONS-KPPF 46 55 38 53 / 90 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 908 PM CST MON NOV 10 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 908 PM CST MON NOV 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...SOME OF WHICH MAY PRODUCE HAIL TO THE SIZE OF DIMES THROUGH ROUGHLY MIDNIGHT ALONG AND EITHER SIDE OF THE TURNPIKE CORRIDOR. ADDITIONALLY...AREAS OF FOG WILL AFFECT CENTRAL AND SOUTH-CENTRAL KANSAS...SOME OF WHICH COULD BE LOCALLY DENSE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A HIGH FIRE DANGER MAY EXIST IN MOST OF CENTRAL KANSAS DURING THE AFTERNOON HOURS FROM THURSDAY THROUGH SATURDAY. HIGH FIRE DANGER ALSO EXISTS MAINLY ON FRIDAY IN SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 857 PM CST MON NOV 10 2008 KSZ082-091-110330- HARPER-KINGMAN- 857 PM CST MON NOV 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES... AT 855 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS SCATTERED ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST OF NORWICH TO 10 MILES SOUTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL IS EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 914 PM CST MON NOV 10 2008 KSZ067-083-110345- RENO-SEDGWICK- 914 PM CST MON NOV 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RENO AND SEDGWICK COUNTIES... AT 910 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF HAVEN TO 6 MILES NORTH OF CHENEY TO NORWICH...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL IS EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 934 PM CST MON NOV 10 2008 KSZ067-068-082-083-091-092-110415- HARPER-HARVEY-KINGMAN-RENO-SEDGWICK-SUMNER- 934 PM CST MON NOV 10 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HARPER...HARVEY...KINGMAN...RENO...SEDGWICK AND SUMNER COUNTIES... AT 930 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF BURRTON TO ANDALE TO 6 MILES SOUTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 45 MPH. THESE STORMS WILL AFFECT THE GREATER WICHITA AREA AFTER 10 PM. PEA TO DIME SIZE HAIL IS EXPECTED WITH THESE STORMS. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. DARMOFAL
The Wichita radar (KICT), 31 km away, was scanning. The volume nearest the first event began at 03:35 UTC.
4 hail. Local standard time, as filed.
The hail was mostly pea-sized but few up to the size of dime were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, November 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142036, 142037, 142038, 142039.